Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Equationally complete discriminator varieties of groupoids


Author: Robert W. Quackenbush
Journal: Proc. Amer. Math. Soc. 90 (1984), 203-206
MSC: Primary 08B05; Secondary 08B10
MathSciNet review: 727233
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: J. Kalicki proved that there are continuum many equationally complete varieties of groupoids. In this note we give a constructive proof of this by defining a countable partial groupoid which has continuum many completions such that each completion generates an equationally complete variety, and no two distinct completions generate the same variety. Moreover, the variety generated by all the completions is a discriminator variety, and every nontrivial groupoid in this variety is cancellative but not a quasigroup; this answers a question of R. Padmanabhan. A. D. Bol'bot proved a similar result for loops, but his computations are more difficult since his varieties are not discriminator varieties.


References [Enhancements On Off] (What's this?)

  • [1] A. D. Bol′bot, Varieties of quasigroups, Sibirsk. Mat. Ž. 13 (1972), 252–271 (Russian). MR 0297913
  • [2] Alfred L. Foster and Alden F. Pixley, Semi-categorical algebras. II, Math. Z. 85 (1964), 169–184. MR 0168509
  • [3] J. Froemke and R. Quackenbush, The spectrum of an equational class of groupoids, Pacific J. Math. 58 (1975), no. 2, 381–386. MR 0384649
  • [4] Bjarni Jónsson, Algebras whose congruence lattices are distributive, Math. Scand. 21 (1967), 110–121 (1968). MR 0237402
  • [5] Jan Kalicki, The number of equationally complete classes of equations, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 660–662. MR 0074351
  • [6] V. L. Murskiĭ, The existence of a finite basis of identities, and other properties of “almost all” finite algebras, Problemy Kibernet. 30 (1975), 43–56 (Russian). MR 0401606
  • [7] D. Pigozzi, Equational logic and equational theories of algebras, Seminar report, Purdue Univ., Comp. Sci. Dept., 1973.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 08B05, 08B10

Retrieve articles in all journals with MSC: 08B05, 08B10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0727233-X
Keywords: Groupoid, variety, equational completeness, discriminator variety, quasigroup
Article copyright: © Copyright 1984 American Mathematical Society